Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 10 (2), 605-612
eCollection

Cystoid Macular Edema During Treatment With Paclitaxel and Bevacizumab in a Patient With Metastatic Breast Cancer: A Case Report and Literature Review

Affiliations
Case Reports

Cystoid Macular Edema During Treatment With Paclitaxel and Bevacizumab in a Patient With Metastatic Breast Cancer: A Case Report and Literature Review

Takamichi Yokoe et al. Case Rep Oncol.

Abstract

We present a case of a metastatic breast cancer patient with cystoid macular edema (CME) occurring during treatment with paclitaxel and bevacizumab. She had a history of neoadjuvant chemotherapy and partial mastectomy plus axillary lymph node dissection for stage IIB left-breast cancer. Twenty-four months later, she was diagnosed with multiple bone metastases and underwent chemotherapy with paclitaxel and bevacizumab. Thirty-three months after the initiation of the chemotherapy, she noticed bilateral blurred vision. The retinal thickening with macular edema was observed by optical coherence tomography, resulting in a diagnosis of CME. With cessation of paclitaxel and administrating ocular instillation of a nonsteroidal anti-inflammatory drug, her macular edema gradually reduced and disappeared in a month. While CME caused by chemotherapy is very rare, taxane may cause ocular adverse events such as CME. It is important to urge patients to consult an ophthalmologist promptly when they have visual complaints during taxane chemotherapy.

Keywords: Bevacizumab; Breast cancer; Cystoid macular edema; Macular edema; Optical coherence tomography; Paclitaxel.

Figures

Fig. 1
Fig. 1
Ophthalmoscopy. Macular edema at the fovea is seen in both eyes.
Fig. 2
Fig. 2
a–h Optical coherence tomography (OCT) scans of the macula densa of both eyes in time course. a, b OCT scans at diagnosis. Large cystic spaces are seen in the outer reticular layer and small cystic spaces in the inner nuclear layer. Retinal thickness is lower outside the perifoveal area. c, d OCT scans at 1 week following diagnosis, when paclitaxel was ceased. e, f One week after cessation of paclitaxel. g, h Three weeks after cessation of paclitaxel. Cystic spaces and retinal thickness gradually decreased.

Similar articles

See all similar articles

Cited by 1 PubMed Central articles

References

    1. Hofstra LS, de Vries EG, Willemse PH. Ophthalmic toxicity following paclitaxel infusion. Ann Oncol. 1997;8:1053. - PubMed
    1. Rotsos TG, Moschos MM. Cystoid macular edema. Clin Ophthalmol. 2008;2:919–930. - PMC - PubMed
    1. Joshi MM, Garretson BR. Paclitaxel maculopathy. Arch Ophthalmol. 2007;125:709–710. - PubMed
    1. Teitelbaum BA, Tresley DJ. Cystic maculopathy with normal capillary permeability secondary to docetaxel. Optom Vis Sci. 2003;80:277–279. - PubMed
    1. Telander DG, Sarraf D. Cystoid macular edema with docetaxel chemotherapy and the fluid retention syndrome. Semin Ophthalmol. 2007;22:151–153. - PubMed

Publication types

Feedback